After being inspected for sterility issues due to the current fungal meningitis outbreak, specialty pharmacy Ameridose has decided to recall all of its products. Officials would not disclose specific details but they did say they could not find adequate sterility with their sterile products. Ameridose produces many different injectable drugs for anesthesia or for acid imbalances in the body during critical care.
Ameridose is one of two specialty pharmacies that are now recalling its products. The New England Compounding Center, out of Framingham, Massachusetts, is being blamed for the current outbreak of fungal meningitis. They created and shipped out three lots of methylprednisolone acetate, steroids used for pain, which had a type of fungus in them that is causing patients to develop fungal meningitis. It was reported that the vials contained a greenish black fungus.
Fungal meningitis occurs when the membranes are affected around the brain and spinal cord lining. When fungus affects those membranes symptoms like fever, headache, nausea and vomiting, stiff neck, slurred speech, vision changes, numbness, weakness and pain and swelling at the site of the injection can appear. Patients have reported noticing symptoms one to four weeks after receiving the injection of steroids. The symptoms of fungal meningitis are similar to the symptoms that come with the other types of meningitis but appear to be milder at first.
Patients who received the shots in their joints, shoulders and knees are also at risk for peripheral joint damage. They can develop long term joint damage and may even have to have joint replacement surgery.
Read the full story here. http://latino.foxnews.com/latino/health/2012/11/01/ameridose-recalls-drugs-due-to-meningitis-outbreak/